Q: Can long term birth control be a trigger for migraines?
I have been diagnosed with status migraine since September 7th. I never had severe headaches and migraines since now. My neurologist told me that one trigger could be stress ( I had alot of exams and schoolwork) and Marvelon (birth control pill). I have now stopped taking Marvelon. Ive been on it for 6 years and was taking it continuously (2 months in a row) because of menstrual cramps and I find it surprising that i am now having side effects..Can side effects develop after long time use? My migraine started during my period and it never stopped even after starting a new pack of pills.. so my doctor said to stop taking the pills..Do you think that Marvelon could be the cause of my migraine?
Thanks for your help!
Any form of hormonal birth control can be a trigger for some people. Our bodies all respond quite differently, so it varies from one person to the next.
As for stress being a trigger, there's still some controversy, but I hate to see anyone accept that stress is a trigger without at least trying to see if they encounter triggers during stressful times that they either don't encounter at other times or they're only triggers when the body is stressed. The International Headache Society has removed stress from their list of Migraine triggers and put it on their list of exacerbating factors -- things that make us more susceptible to our triggers. I'd have sworn stress was a trigger for me until I kept a very detailed diary for a few months. More information in Is Stress a Migraine Trigger?. I hope you'll thoroughly investigate this as I think we do ourselves a real disservice by thinking stress is a trigger for us and not looking closely for other triggers during stressful times.
I hope this helps,
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.